Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Burlington, VT

July 4, 2001Lamoille County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2001, 8:02 PM EDT for Lamoille County, Vermont. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 8:02 PM EDT (00:02 UTC)
Expired
Jul 4, 2001, 8:30 PM EDT
In force
28 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Lamoille County, VT

The radar

The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 050003
SVRBTV

VTC015-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
802 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN LAMOILLE COUNTY IN VERMONT

* UNTIL 830 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF JEFFERSONVILLE...MOVINnG
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BELVIDERE...AROUND 820 PM EDT
  NEAR EDEN...AROUND 825 PM EDT

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:41 PM EDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 1:41 PM EDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
141 PM EDT WED JUL 4 2001

...NATURAL FIREWORKS MAY GIVE WAY TO MAN-MADE VARIETY IN TIME...

CRNT: SITUATION STL UNFOLDING. TSRA ACRS ONTARIO ROCKETING ENE
AT 50KTS WITH AWIPS GENERATED TIMEPLOT ARRIVING IN ST LWRNC VLY
ARD 20Z BUT SOME ACTVTY PSBLY TO DVLP AHD OF THIS AND CUD REACH BY
19Z. STGST CELLS/CLUSTER WITH SVR HISTORY ACCRDG TO CNDN WRNGS
IS NR KYWA AT 1730Z. LI/CAPE INSTABILITY AXIS AHD OF THIS LINE
AND ST LWRNC VLY WITH VSB SAT PIX CU FORMING ALG THIS AXIS BACK
INTO ERN MI.

CLOSER TO HOME...A CELL HAS POPPED UP IN FRANKLIN CTY NY. VSB SAT
PIX SHWG A PSBL BNDRY FM N OF KPLB-MALONE-KOGS BACK ACRS LAKE
ONTARIO IN EXCESS OF INCRSG INSTABILITY.

GIVEN CRNT DVLPG SITU...WL HAVE BRF FCST DISC ABT FUTURE FCST AND
WL ATTEMPT TO HAVE ZONES AVBL ERLY IN ORDER TO MONITOR TSRA ACTVTY.

BIG PIX: GENERAL TROFINESS IN NE WITH NW FLOW ALOFT INTO ERLY NXT
WEEK. THIS BASICALLY ADDS UP TO WEAK S/W TRVLG WITHIN MEAN FLOW
FOR CHC -SHRA ACTVTY EVERY FEW DAYS AND TEMPS AOB SEASONABLE LVLS.

SHORT TERM: FIRST STG S/W EJECTING NE ACRS ST LWRNC VLY/QUEBEC THIS
EVENING AND DELIVERING SFC CD FT ACRS FA BTWN 00-06Z. -TSRA/-SHRA
ACTVTY AHD/ALG CD FNT AND XPCT ACTVTY TO END ARD 02-03Z IN CHMPL VLY
(ERLR W...LATER E)...THUS MAN-MADE FIREWORK ACTVTIES MAY STL BE
PSBL WHERE IT/S RAINING ERLR IN THE EVENING. AGAIN...SCT -SHRA/
-TSRA ACTVTY SO NOT EVERYONE WL SEE IT.

AFT FROPA...STG MID-LVL JET DELIVERING DRY AIR FOR CLRG SKIES TNGT.

LONGER TERM: BRISK CONDS AND CAA DICTATING WX FOR THU WITH ANTHR STG
S/W ROTATING FM H5 LOW ACRS FA LATE IN DAY/EVENING FOR CHC MTN
SPRINKLES IN NORTH AND DECENT MIXING AS LLVL LAPSE RATES INCREASE.

ULVL LW TROF AXIS MVS TOWARDS FA THU NGT AND ACRS FRI ALG WITH SOME
S/W ENERGY ROTATING ALG CNDN BDR FOR CHC -SHRA/SPRINKLES IN N ON FRI
AND A COOL DAY AS WELL.

XNTD: PTLY CLDY FRI NGT WITH DEPARTING ULVL TROF BUT ALL THIS CUD BE
SHORT-LIVED.

ACTIVE NW FLOW ALOFT WITH MINOR S/W AND RETURN FLOW WAA DVLPG AS
TEMPORARY RIDGE ACRS OH RVR VLY SLIDES OFFSHORE WL BRG ABT A CHC
-SHRA SAT AFTN-SUN MRNG. THIS S/W BUILDS IN PLACE ACRS ERN NEW
ENGLAND DRG WKND AND MAY BRG CHC -SHRA TO ERN ZONES ALL DAY SUNDAY.

THEREAFTER...MORE SFC RIDGING BTWN SYSTEMS WITH PTLY CLDY/DRY MONDAY
AND MUCH OF TUESDAY BFR ANTHR WK SYSTEM MOVES WITHIN NW FLOW FOR CHC
-SHRA.

PRELIM WORKS AVBL SHORTLY.

.BTV...NONE.

SLW

In the hours before

Special weather statement, Jul 4, 4:00 PM EDT, 4 hours 2 minutes before
NYZ026>031-034-035-VTZ001>012-050000-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH #506
NATIONAL WEATHER SERVICE BURLINGTON VT
400 PM EDT WED JUL 4 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR VERMONT AND NORTHERN NEW YORK UNTIL 8 PM...

SEVERE THUNDERSTORM WATCH #506 INCLUDES ALL COUNTIES IN VERMONT
AS WELL AS ST. LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES
IN NEW YORK.

AT 330 PM...THUNDERSTORMS WERE DEVELOPING JUST EAST OF LAKE ONTARIO
NEW YORK WITH ANOTHER LINE OF THUNDERSTORMS ACROSS EASTERN ONTARIO
PROVINCE...MOVING EAST. THESE THUNDERSTORMS ARE EXPECTED TO INTENSIFY
AS THEY MOVE EAST ACROSS NORTHERN NEW YORK THROUGH EARLY THIS
EVENING AND ACROSS VERMONT DURING THE EVENING HOURS.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
LARGE HAIL. DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAINS ARE
LIKELY TO ACCOMPANY ALL THUNDERSTORMS AS WELL.

HOLIDAY FESTIVITIES INCLUDING PICNICS AND MANY OUTDOOR ACTIVITIES ARE
OCCURRING. IT IS ESSENTIAL THAT YOU MONITOR NOAA WEATHER RADIO OR
LOCAL RADIO STATIONS FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS.
ALSO...KEEP A CONTINUOUS WATCH TO THE SKY AND AT FIRST SIGNS OF
THREATENING WEATHER...SEEK SAFE SHELTER INSIDE A ENCLOSED...STURDY
BUILDING OR VEHICLE.

WHITTIER
Local storm report, Jul 4, 6:45 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
645 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    CASTLETON                 VT   WIND DAMAGE
07/04/01   RUTLAND                        TREES AND POWERLINES
                                          DOWN...REPORTED BY STATE
                                          POLICE
Special weather statement, Jul 4, 7:15 PM EDT, 47 minutes before
NYZ026>031-034-035-VTZ001>012-050000-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH 506...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
715 PM EDT WED JUL 4 2001

...A SEVERE THUNDERSTORM WATCH REMAINS FROM THE CHAMPLAIN VALLEY OF
NEW YORK EAST INCLUDING ALL OF VERMONT UNTIL 8 PM...

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
ADIRONDACKS AND SAINT LAWRENCE RIVER VALLEY...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR ALL
OF VERMONT AS WELL AS EASTERN ESSEX AND CLINTON COUNTIES IN NEW
YORK.

AT 715 PM...AREAS OF THUNDERSTORMS CONTINUED ACROSS MUCH OF VERMONT
AND THE SOUTHERN CHAMPLAIN VALLEY OF NEW YORK. THESE THUNDERSTORMS
CONTAIN HEAVY RAIN...DANGEROUS LIGHTNING AS WELL AS GUSTY WINDS.

EARLIER THIS EVENING...STRONG DAMAGING WINDS DOWNED TREES AND
POWERLINES IN CASTLETON VERMONT.SEVERE WEATHER

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR
THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN
EXCESS OF 58 MPH AND LARGE HAIL. DEADLY CLOUD TO GROUND LIGHTNING
AND HEAVY RAINS ARE LIKELY TO ACCOMPANY ALL THUNDERSTORMS AS WELL.

IT IS ESSENTIAL THAT YOU MONITOR NOAA WEATHER RADIO OR LOCAL RADIO
STATIONS FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS. ALSO...KEEP
A CONTINUOUS WATCH TO THE SKY AND AT FIRST SIGNS OF THREATENING
WEATHER...SEEK SAFE SHELTER INSIDE A ENCLOSED...STURDY BUILDING OR
VEHICLE.

WHITTIER
Special weather statement, Jul 4, 7:20 PM EDT, 42 minutes before
NYZ026>031-034-035-VTZ001>012-050000-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH 506...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
720 PM EDT WED JUL 4 2001

...A SEVERE THUNDERSTORM WATCH REMAINS FROM THE CHAMPLAIN VALLEY OF
NEW YORK EAST INCLUDING ALL OF VERMONT UNTIL 8 PM...

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
ADIRONDACKS AND SAINT LAWRENCE RIVER VALLEY...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR ALL
OF VERMONT AS WELL AS EASTERN ESSEX AND CLINTON COUNTIES IN NEW
YORK.

AT 715 PM...AREAS OF THUNDERSTORMS CONTINUED ACROSS MUCH OF VERMONT
AND THE SOUTHERN CHAMPLAIN VALLEY OF NEW YORK. THESE THUNDERSTORMS
CONTAIN HEAVY RAIN...DANGEROUS LIGHTNING AS WELL AS GUSTY WINDS.

EARLIER THIS EVENING...STRONG DAMAGING WINDS DOWNED TREES AND
POWERLINES IN CASTLETON VERMONT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR
THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN
EXCESS OF 58 MPH AND LARGE HAIL. DEADLY CLOUD TO GROUND LIGHTNING
AND HEAVY RAINS ARE LIKELY TO ACCOMPANY ALL THUNDERSTORMS AS WELL.

IT IS ESSENTIAL THAT YOU MONITOR NOAA WEATHER RADIO OR LOCAL RADIO
STATIONS FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS. ALSO...KEEP
A CONTINUOUS WATCH TO THE SKY AND AT FIRST SIGNS OF THREATENING
WEATHER...SEEK SAFE SHELTER INSIDE A ENCLOSED...STURDY BUILDING OR
VEHICLE.

WHITTIER

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.